Practical Considerations for the Management of Cushing's Dis
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
The SARS-CoV-2 is the cause of a pandemic disease, called COVID-19, which is currently affecting the world's population. The clinical presentation spectrum of COVID-19 is heterogeneous, ranging from a flu-like syndrome to severe pneumonia, not infrequently leading to acute respiratory distress syndrome and requiring intensive care support. COVID-19 can result in systemic inflammation, multi-organ dysfunction including the cardiovascular system, and venous thromboembolic events.

Currently, no specific medication is recommended to treat SARS-CoV-2. There are studies supporting the use of corticosteroids at low-to-moderate dose in critically ill patients with coronavirus infection. In addition, an early and prolonged pharmacological treatment with low molecular weight heparin is highly recommended. Other treatments include antiviral, antimalarial, and monoclonal antibodies that target the IL-6 pathways.

Researchers report on COVID-19 pneumonia in the context of a complex case of Cushing's disease (CD).

A 67-year-old man with CD, who was admitted to the hospital, presented with signs and symptoms of adrenal insufficiency with persistent hypotension and glycemia toward the lower limits. Doctors progressively withdrew almost all treatments for diabetes and CD (pasireotide and metyrapone), and i.v. hydrocortisone was necessary. A tendency to hyperkalemia was probably associated to enoxaparin. They have summarized the many possible interactions between medications of Cushing's syndrome (CS) and COVID-19.

Teaching Points:
-- Adrenal insufficiency might be a clinical challenge that needs a prompt treatment also in CS patients during COVID-19 infection.

-- Consider the possibility to titrate or temporary halt medical therapies for CS in the context of COVID-19 infection in order to avoid adrenal insufficiency.

-- Unexpected hyperkalemia in CS patients under heparin treatment might be a sign of aldosterone suppression.

-- Consider the many possible interactions between CS and COVID-19 medications.

Source: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7533597/
Like
Comment
Share